Breast Cancer Haven
2,301 members1,262 posts

Zoladex injection versus Oophorectomy.

Just wanted some advice if there is any one on here who has had ovary removal as opposed to having forced menopause with zoladex.

I am really struggling with the side effects from the injection 5 months in, and wondering if losing my ovaries would be a better option. I know having another op is not my favourite option but I am feeling so very low at the moment. I am 52, so having any more children is not an issue.

I know so many of you are on more challenging journeys than me - which makes my problems pale compared to some, and I do feel like a moaner at the mo which is so not me. Any advice would be good.

Louise 😘

16 Replies
oldestnewest

I had my ovaries removed last year. I was already post menopause so having children wasn't an option for me either. I wasn't told anything about shots. My only gripe is that's all they took was ovaries and tubes. I thought uterus should have been taken too as long as I was under. For me I really only had a high level of pain that day and to be honest it wasn't like a number 10 but I felt every bump in the road coming home. The hardest part is the prep the day before. The cleanse and running to bathroom in a hotel. Good luck.

2 likes
Reply

Thank you - I am pre menopause apparently with extremely high levels of oestrogen which is why I've had to have the injections - but after researching the side effects another option is to lose the ovaries. So thank you for your reply - I have an app with my oncologist in a couple of weeks and is something I want to discuss with him.

Xx

2 likes
Reply

Hi, hope this helps, I was 52 when I was diagnosed with breast cancer last year, I opted for mastectomy and being hormone receptive and premenopausal, had the option of going on to Letrozole and Zoladex. My menopause had not kicked in yet, so I opted for oopherectomy. It was pretty straightforward, keyhole, home the next day, just having to be careful for 4 weeks with lifting and bending. The most difficult thing with having the oopherectomy was that the oestrogen levels drop abruptly and menopause kicks in immediately. Also I started my Letrozole the very next day, so any side effects also started. So I have sweats, fatigue, some pain and discomfort, difficulty sleeping, weight gain etc, not sure if Letrozole or menopause, either way I am now three months in and the idea is to let my body get used to all the changes and persevere with pacing my day according to how I am feeling. Good luck to all the ladies on here, Thank you all for all the support!

2 likes
Reply

Sounds just like me - apart from I wasn't offered an oopherectomy, just the Zoladex combined with Letrozole. I am thinking that I would prefer to have the menopause naturally rather than being chemically forced into it, and coping with the side effects of the Letrozole rather than both.

Thank you for your reply it has definitely given me something to think about, and I agree the support from the ladies on here is fab 😘

2 likes
Reply

Hi minapti, how are you getting on with Letrozole after all these months. I am still struggling and thinking of changing. All the best Marina

Reply

Hi, coming up to 10 months on letrozol ,

Struggling in terms of aches and pains , muscle and joints

Seems to be getting worse, the advice is to come of letrozol for a month , see if feel better, then switch to tamoxifen and see what happens

How about you?

Reply

I can cope with aches but struggling with fatigue and lack of motivation. Considering coming off totally and taking my chances xx

Reply

what options have you tried so far?

Reply

Hi, I had my ovaries and fallopian tubes removed as a preventative measure at the end of October. It was keyhole surgery and was fine. I'm 45 and the hard part for me was going into the menopause very quickly afterwards. My gynaecologist put me on a low dose of HRT, but that was short lived and had to come straight off it when I got my breast cancer diagnosis in January. But having my ovaries removed was a straight forward procedure, hope this helps.

2 likes
Reply

Thank you - that does help. Not really looking forward to another op but would be better in the long run I think xxx

1 like
Reply

Hi Louise - thanks for asking this. I haven't been offered this as an option but I have come across it so I will ask my oncologist on Thursday when I see her next.

I am sorry to hear the injections are still causing you trouble. It's so hard to know what to do for the best but you are doing a great job in actively looking for alternatives so well done for thinking of it.

I doubt that anyone reading your post will think you a moaner, we are all in this Together! This is a place where we are free to moan, ask, vent, as much as we need, seems to me the ideal place to do so. This is a very hard journey, no matter the specifics, and no 2 journeys are the same so they cannot be compared and so one is not worse or better than another.

I hope you can get on top of this somehow, I wish I could help more.

All the best with this 🙏😌xx

2 likes
Reply

Hi Debs, thank you and yes it is good being able to rant on here. I have a wonderful support network of family and friends, but sometimes it's difficult to explain to them what's in my head, and what's going on with my body.

I would just love to have one day without the aches and pains and feeling rough. I know it's early days and I am truly thankful to be here - but it sure is one hell of a roller coaster of emotions.

Thank you for listening it means a lot.

Louise 😘xx

1 like
Reply

Hi louise,

Just wondering have you considered removing your ovaries i am onthe same journey as you ,pre menopausal on tamoxifen but also need to stop estrogen as erpositive trying to weigh up the pros and cons kind of vering towards ovary removal .i am starting zoladex this week for a month to see how i get on!!

1 like
Reply

Hi Mags

My oncologist has taken me off the injection for a month as I have had really bad side effects - he wants my body to get back to normal then try something different - he said removing my ovaries would be a last resort.

Let me know how you get on with the injection.

Louise xx 😘

1 like
Reply

Hi Louise,

Thanks for reply i have to go to my own doctor to get it this week not looking forward to it !!i dont know which will be better ,i will let you know how i get on .My oncologist gave me 2 options injection or ovary removal And basically which ever suits its so difficult to try and make the right decision.

Marguerite 💗

Reply

Hi Marguerite

I found the side effects really bad - I had joint pain, problems with my vision and incredible fatigue. I have felt so much better this last week of not being on the meds. My cousin had her ovaries out and she said apart from a couple of weeks recovering she was fine.

As I said my oncologist said ovary removal would be the last resort for me - but given the choice I would definitely have opted for that instead of the Zoladex. Obviously everyone is different - so you may be okay with it.

The injection itself was okay - there was only one occasion when it was a little painful and I ended up with a bruise. It is more uncomfortable than painful and is over with in seconds.

Hope it goes okay for you.

Louise 😘xx

1 like
Reply

You may also like...